Alabama, 2021

Flash Flooding in Alabama, July 16, 2021

July 16, 2021 · NWS MOB · 3 events in 1 county or zone

A wet summer continued as several rounds of slow moving showers and thunderstorms led to heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A wet summer continued as several rounds of slow moving showers and thunderstorms led to heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 16, 5:48 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 5:48 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
648 AM CDT Fri Jul 16 2021

.UPDATE...See the latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Most locations are starting off VFR early this
morning, with the exception of very localized IFR to LIFR
visibility reductions/ceilings in the vicinity of KGZH/KPRN and
possibly across interior southeast MS. Fog/low stratus should
quickly lift early this morning, with VFR prevalent for the most
part through the day, except for localized MVFR or lower conditions
near scattered to numerous SHRA/TSRA that will develop late this
morning into this afternoon and early evening. Gusty winds will
also be possible with the strongest storms that develop. Additional
patchy fog/low stratus and associated localized MVFR to IFR
conditions will be possible again late tonight, mainly over
interior portions of southeast MS and southwest AL. /21

&&

.PREV DISCUSSION... /issued 457 AM CDT Fri Jul 16 2021/

NEAR TERM UPDATE /Now Through Saturday/...A ridge of high pressure
in the low to mid levels of the atmosphere continues to stretch from
the western Atlantic through the southeastern U.S. and adjacent
north central Gulf Coast region early this morning. A mid to upper
level trough is meanwhile slowly progressing from the Plains toward
the Mid-Mississippi Valley region. A mid level shortwave impulse
embedded along the western periphery of the ridge axis aided in the
development of scattered to numerous showers and storms over
interior portions of our forecast area last evening, some of which
produced torrential downpours, frequent lightning strikes, and brief
strong and gusty winds. Convection lingered over portions of Wayne,
Washington, Clarke, and Choctaw counties up until about an hour ago
before weakening. A few light showers may persist over our interior
northwestern zones for the next hour or two prior to sunrise. Patchy
fog is also developing across a few locations in interior southeast
MS/southwest AL early this morning.

An unsettled weather pattern will continue across our forecast area
today. The ridge aloft will shift eastward toward the southeastern
coast/FL peninsula today as the mid/upper level trough continues to
deepen across the Mississippi Valley region. A deeply moist airmass
will remain entrenched over our forecast area today, with afternoon
precipitable water values increasing to between 1.8 and 2.1 inches.
Convection will increase in coverage across southeast MS and
southern portions of southwest AL during the mid to late morning
hours, before scattered to numerous storms develop further inland
during the afternoon. The increased moisture and added ascent from
the approaching upper level trough will allow for higher POPs in the
40-60% range over much of the region today. Slow moving storms will
be efficient rainfall producers again today, and torrential downpours
could easily drop in excess of 2-3" of rain in a short period of
time. We will need to monitor for very localized flash and urban
flooding potential again this afternoon and evening with the
stronger storms that develop. MLCAPE values will be locally as high
as 1500-2500 J/KG, which could act in combination with the high PWAT
airmass to result in localized wet downburst potential. Isolated to
scattered storms are expected to linger at least into the early to
mid evening hours, particularly over interior areas before gradually
diminishing late. A few showers may re-develop near the immediate
coast and offshore overnight into Saturday morning. Additional
patchy fog development will be possible again late tonight into
early Saturday morning over interior portions of the region.

The upper level trough axis will remain situated across the
Tennessee and Lower Mississippi Valley region on Saturday, while the
ridge continues to extend westward across the FL peninsula into the
northeastern Gulf. There will be a notable deep layer moisture
gradient across western and eastern portions of our CWA between
these features Saturday. Precipitable water values will be highest
between 1.8 and 2.2 inches over southeast MS into southwest AL, and
lower between 1.4 and 1.7 inches over south central AL and the
western FL panhandle. The best coverage of showers and thunderstorms
will likely be focused over our western zones within the deeper
moisture on Saturday, and will trend POPs between 60-70% coverage
roughly west of the Alabama River. POPs trend lower between 30-40%
further east in the drier airmass and these numbers could be a
little generous. Locally heavy rainfall, frequent lightning and
gusty winds all remain possible again on Saturday, especially over
southeast MS and southwest AL.

Little change in temperatures is otherwise expected, with highs
today and Saturday expected to range from around 90 to the lower 90s
over most interior areas and in the upper 80s to around 90 along the
immediate coast and beaches. Maximum heat indices range in the upper
90s to around 102 degrees. Lows tonight continue to range in the
lower 70s inland to the mid to upper 70s along the immediate coast
and beaches. /21

SHORT TERM /Saturday night Through Sunday night/...Showers and
storms remain possible through the period, with the greatest
chances during the late morning and afternoon hours on Sunday.
Weak ridging aloft continues to hover over the region while
slowing retreating east as a positively tilted trough that extends
from the Great Lakes region down to the central Plains pivots
southeast into the Ohio River Valley region on Saturday night.
Moving forward, this trough slowly progresses east with the trough
axis extending from the Great Lakes south to the Lower MS River
Valley through Sunday night. At the surface, weak ridging
continues to nose into the region from the east maintaining
onshore flow through the period. With this, PWATs remain on the
higher side ranging from 1.8 to 2.1 inches over the western
portion of the CWA which is in closest proximity to the
aforementioned trough and where more moisture will be pooled
along the western periphery of the low level ridge. PWATs
elsewhere generally will be in the 1.5-1.9 inch range.

In terms of weather, Saturday night, rain and storm chances taper
off as usual with only a slight chance expected mainly for areas
west of I-65. On Sunday, given the weakening subsidence from the
decaying ridge aloft, along with a moist airmass in place, and the
influence of the nearby trough aloft just off to the west, all
suggest a return to scattered to sometime numerous showers and
thunderstorms (especially in the afternoon and early evening
hours). With this, likely PoPs continue to remain generally along
and west of I-65 on Sunday based on the aforementioned pattern.
Otherwise, generally chance PoPs are expected elsewhere on Sunday
with chance PoPs continuing into Sunday night. For temps, no real
changes have been made with upper 80s/low 90s for high temp on
Sunday, and low to mid 70s inland and upper 70s coastal for low
temperatures both Saturday and Sunday night. Heat indices could
potentially climb into the upper 90s to low 100s on Sunday. JEH/88

EXTENDED TERM /Monday Through Thursday/...An overall wet pattern
will be the norm through the extended as a moist airmass
continues to hover over the region. Weak ridging aloft continues
to break down into early next week with a mid level trough
settling down across the region. With this, our region will
experience a slightly wetter than normal pattern through the
extended. Even though coverage will be greater (likely to perhaps
categorical PoPs during the afternoon and early evening hours each
day), showers and storms will still generally continue to follow
our typical diurnal convective summertime pattern through the
period with the higher chances during each day, tapering off and
moving offshore each night. As far as severe weather is concerned,
the potential continues to look rather low; however, precip
loading and wet microburst potential could lead to localized
strong gusty winds in any stronger storms that develop.
Additionally, the potential for locally heavy rainfall will be
possible as has been the case for much of the summer. This could
lead to localized flooding issues through the period.

For high temps through the period, days will be slightly cooler
(while not much) with the more widespread showers and storms and
associated cloud cover, mainly expecting mid to upper 80s across
the region. Although, a few low 90s could creep in to some of the
typical hot spots each day. Lows through the period continue to
remain in the low 70s (maybe even a few upper 60s) inland, with
mid to upper 70s closer the coast. Heat indices slightly cooler as
well, mainly in the 90s. JEH/88

MARINE...A light to occasionally moderate mainly southeasterly to
southerly flow prevails through the weekend with low seas around 2
feet. Scattered showers and storms develop each day through the
weekend. Coverage of showers and storms is expected to become more
numerous by early next week. Frequent lightning, torrential
downpours and locally higher winds and seas can be expected with
the stronger storms that develop. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 16, 10:29 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
1129 AM CDT Fri Jul 16 2021

MSZ078-079-161715-
Stone MS-George MS-
1129 AM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN GEORGE AND SOUTHEASTERN STONE COUNTIES UNTIL 1215 PM
CDT...

At 1128 AM CDT, the strong thunderstorm was located 12 miles north of
Latimer, or 16 miles north of St. Martin, moving north at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern George
and southeastern Stone Counties.

LAT...LON 3086 8898 3088 8868 3073 8872 3074 8888
      3068 8889 3068 8896
TIME...MOT...LOC 1628Z 180DEG 11KT 3068 8885

Black

The radar

The Mobile radar (KMOB), 60 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Baldwin

When
July 16, 11:00 AM CST to 3:00 PM CST
Where
Baldwin County, 1.32 mi SW of Foley to Foley
Cause
Heavy Rain
Reported by
Public
Coordinates
30.406, -87.695

Heavy rain caused numerous roads to be flooded in the Foley community with at least a foot of water reported on one of the roads.

Flash Flood, Baldwin

When
July 16, 11:00 AM CST to 3:00 PM CST
Where
Baldwin County, 2 mi SSE of Foley to 3.06 mi SW of Elberta
Cause
Heavy Rain
Reported by
Public
Coordinates
30.396, -87.662

Heavy rain caused water to cover the road along the Foley Beach Express at Doc McDuffie Road. In addition, the nearby river gauge for Wolf Creek rose almost 9 feet in just a couple hours time, resulting in flooding of other roads as well.

Flash Flood, Baldwin

When
July 16, 1:00 PM CST to 4:00 PM CST
Where
Baldwin County, 2.59 mi SSW of Gulf Shrs to 2.26 mi SSW of Gulf Shrs
Cause
Heavy Rain
Reported by
Public
Coordinates
30.248, -87.702

Heavy rain caused several roads to be flooded in the Gulf Shores area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975895, 975896, 975898.